Wyoming, 2006

Hail and Damaging Winds in Wyoming, August 7, 2006

August 7, 2006 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed over the Gillette area, producing large hail and wind gusts around 60 mph. The storm also produced heavy rain, which flooded roads in the area and closed Highway 59 north of Gillette for a short time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the Gillette area, producing large hail and wind gusts around 60 mph. The storm also produced heavy rain, which flooded roads in the area and closed Highway 59 north of Gillette for a short time. The Little Powder River in northern Campbell County rose out of its banks briefly on the morning of the 8th, flooding pasture land near the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 7:45 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 7:45 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT MON AUG 7 2006

.DISCUSSION...INTENSITY OF CONVECTION HAS DECREASED THIS EVE AND THE
THREAT FOR FURTHER SVR WX OR FLASH FLOODING HAS GREATLY DIMINISHED.
WEAK LLJ WILL LIKELY CONTINUE TO SUPPORT SCT CONVECTION THIS EVE AND
POSSIBLY OVERNIGHT ESPECIALLY ACRS THE NRN ZONES. WILL UP POPS THIS
AREA WILL GENERALLY KEEPING THE REMAINDER OF ZONES IN THE 20-30
PERCENT RANGE.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS EVENING...WITH LINGERING ISOLATED THUNDERSTORMS AROUND
OVERNIGHT. MOIST SOUTHERLY FLOW HAS BROUGHT MVFR/IFR CIGS INTO
NCNTRL NEB THIS EVE. THESE LOW CLOUDS WILL CONTINUE TO ADVECT NWWD
OVERNIGHT. AS THE CEILINGS LOWER OVERNIGHT...LIFR CEILINGS AND FOG
WILL BE FOUND AROUND THE BLACK HILLS AND ADJACENT PLAINS.

&&

.FIRE WEATHER...WILL LEAVE RED FLAG WARNING IN EFFECT THROUGH
TUESDAY EVENING. ON TUESDAY...WARMER AND DRIER CONDITIONS WILL OCCUR
OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. GUSTY WINDS ARE
EXPECTED AGAIN ON THE SOUTH DAKOTA PLAINS.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FOR ALL OF WESTERN AND SOUTH CENTRAL SOUTH
     DAKOTA  UNTIL MIDNIGHT TUESDAY NIGHT.
WY...RED FLAG WARNING FOR NORTHEAST WYOMING FROM NOON TODAY UNTIL
     MIDNIGHT TUESDAY NIGHT.

&&

JOHNSON
Hazardous weather outlook, Aug 7, 7:45 AM MST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
845 AM MDT MON AUG 7 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
845 AM MDT (945 AM CDT) MON AUG 7 2006

...RED FLAG WARNING IN EFFECT FROM NOON MDT TODAY UNTIL MIDNIGHT
MDT TUESDAY NIGHT FOR FIRE ZONES 260...261...262...263...264...265...
AND 266 IN WESTERN SOUTH DAKOTA...AND FIRE ZONES 259...297...
298...AND 299 IN NORTHEAST WYOMING FOR WARM TEMPERATURES AND WINDY
CONDITIONS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. SCATTERED TO ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP...WITH THE POSSIBILITY OF SOME OF THE STORMS
BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER
ARE PORTIONS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.
LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN THREATS FROM ANY SEVERE STORM THAT DEVELOPS.

SOUTH TO SOUTHEASTERLY WINDS OF 15 TO 30 MPH WILL COMBINE WITH WARM
TEMPERATURES AND LOW RELATIVE HUMIDITIES TO PUSH THE GRASSLAND FIRE
DANGER INDEX INTO THE EXTREME CATEGORY THIS AFTERNOON. ALSO A RED
FLAG WARNING IS IN EFFECT FOR MOST OF THE AREA DUE TO WARM
TEMPERATURES AND WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL DISTURBANCES CROSSING THE NORTHERN PLAINS WILL GIVE
PARTS OF THE AREA A SLIGHT CHANCE FOR THUNDERSTORMS AT VARIOUS TIMES
THROUGH WEDNESDAY...AND AGAIN ON FRIDAY. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 7, 4:52 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             GALENA                  44.33N 103.65W
08/07/2006  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0545 PM     TSTM WND GST     HISEGA                  44.05N 103.40W
08/07/2006  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

&&
Local storm report, Aug 7, 6:20 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             4 S RAPID CITY          44.02N 103.23W
08/07/2006  E0.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0610 PM     TSTM WND GST     4 S RAPID CITY          44.02N 103.23W
08/07/2006  E60.00 MPH       PENNINGTON         SD   NWS EMPLOYEE

&&
Local storm report, Aug 7, 8:21 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
921 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 N DEADWOOD            44.40N 103.72W
08/07/2006  E1.00 INCH       LAWRENCE           SD   LAW ENFORCEMENT

0345 PM     HAIL             GALENA                  44.33N 103.65W
08/07/2006  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0400 PM     HAIL             7 NE DEADWOOD           44.45N 103.62W
08/07/2006  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0400 PM     HAIL             5 SSE DEADWOOD          44.31N 103.68W
08/07/2006  E1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

0516 PM     HAIL             2 NE SILVER CITY        44.11N 103.54W
08/07/2006  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0545 PM     TSTM WND GST     HISEGA                  44.05N 103.40W
08/07/2006  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0610 PM     HAIL             4 S RAPID CITY          44.02N 103.23W
08/07/2006  E0.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0610 PM     TSTM WND GST     4 S RAPID CITY          44.02N 103.23W
08/07/2006  E60.00 MPH       PENNINGTON         SD   NWS EMPLOYEE

&&
Special weather statement, Aug 7, 8:55 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
955 PM MDT MON AUG 7 2006

SDZ072-080500-
STURGIS/PIEDMONT FOOT HILLS-
955 PM MDT MON AUG 7 2006

AT 955 PM MDT...A LINE OF THUNDERSTORMS EXTENDED FROM BEAR BUTTE TO
JUST SOUTHWEST OF SPEARFISH AND WAS MOVING EAST SOUTHEAST AT 20
MPH. THIS ACTIVITY WILL BE PUSHING INTO STURGIS SHORTLY AFTER 1000
PM...THEN END AROUND 1100 PM.

HEAVY RAIN...PEA SIZE HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.
Local storm report, Aug 7, 10:35 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 N GILLETTE            44.40N 105.52W
08/07/2006  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

The radar

The Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 7, 10:43 PM MST
Where
Campbell County, 3 mi E of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.283, -105.417

Hail, Campbell

When
August 7, 11:11 PM MST
Where
Campbell County, 3 mi E of Gillette
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.283, -105.417

Thunderstorm Wind, Campbell

When
August 7, 11:11 PM MST
Where
Campbell County, 3 mi E of Gillette
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.283, -105.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530286, 5530287, 5530288.